MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 21MM KATALYST RADIAL HEAD; PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER

SMITH & NEPHEW, INC. 21MM KATALYST RADIAL HEAD; PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER
Catalog Number 221421
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Inadequate Osseointegration (2646)
Date of Event 08/25/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, patient experience chronic essex-lopresti injury, left forearm and a failed left elbow radial head arthroplasty.This adverse event was addressed by revision surgery on (b)(6) 2023, in which the 21mm katalyst radial head and 6mm katalyst stem were explanted.The elbow was taken through a full range of motion and appeared to be much more stable with good restoration of a neutral ulnar variance.Satisfied with the reconstruction of the elbow joint.Then, repaired the lateral ligament complex in the tendon, the muscles utilizing 2-0 fiberwire interrupted suture.That significantly increased the stability, we were able to get full flexion, full pronation and supination and extension within about 15 degrees without any subluxation.Satisfied with the reconstruction of interosseous ligament, the forearm was taken through its motion with no subluxation, no instability.The patient tolerated the procedure well and was awakened and taken to the recovery room in stable condition.
 
Additional Manufacturer Narrative
H6: health effect - clinical code.Section h3, h6:the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the 21mm katalyst radial head.Therefore, no investigation is deemed for the other device.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the documentation shows that the third revision presented a "failed left elbow radial head arthroscopy¿ with head disassociation.The previously reported disassociated radial head led to the revision; however, definitive clinical factors which led to the head disassociation with loosened stem cannot be concluded and the choice of downsized components in the previous radial head arthroplasty, ¿somewhat lax¿ distal radioulnar joint with ¿some residual ulnar positive variance¿ post osteotomy/wrist arthroscopy could not be ruled out as potential contributing factors as component micro/macro-motion and ligament laxity is associated with component loosening.Additionally, it is unknown if the ¿significant¿ lateral capitellum void/defect was a result of the smaller diameter head articulation or a possible contributing factor to the event but per the surgical technique, the concavity of the head should match the convexity of the capitellum.Patient impact included the radial head disassociation/loosened radial head arthroplasty with 8mm ulnar variance and significant capitellum defect with subsequent radial head arthroplasty revision to competitor components under fluoroscopy and ligament repair.A post-surgical restorative phase would be anticipated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for katalyst¿ bipolar radial head system revealed that as with all internal fracture fixation devices, potential adverse effects include loosening or change in position of the implant or its components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include ¿somewhat lax¿ distal radioulnar joint with ¿some residual ulnar positive variance¿ post osteotomy/wrist arthroscopy, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B7: other relevant history, including preexisting medical conditions (e.G.,allergies,race,pregnancy,smoking and alcohol use, hepatic/renal dysfunction, etc.) h6: health effect - clinical code and medical device problem code.
 
Additional Manufacturer Narrative
The reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the 21mm katalyst radial head.Therefore, no investigation is deemed for the other device.The associated device was returned and evaluated.The visual inspection revealed signs of wear expected from normal use.The top and base of the implant had scratches.There were some moderate gouges and damage to the plastic bottom of the device where the implant interacts with the stem.The clinical/medical investigation concluded that the documentation shows that the third revision presented a "failed left elbow radial head arthroscopy¿ with head disassociation.The previously reported disassociated radial head led to the revision; however, definitive clinical factors which led to the head disassociation with loosened stem cannot be concluded and the choice of downsized components in the previous radial head arthroplasty, ¿somewhat lax¿ distal radioulnar joint with ¿some residual ulnar positive variance¿ post osteotomy/wrist arthroscopy could not be ruled out as potential contributing factors as component micro/macro-motion and ligament laxity is associated with component loosening.Additionally, it is unknown if the ¿significant¿ lateral capitellum void/defect was a result of the smaller diameter head articulation or a possible contributing factor to the event but per the surgical technique, the concavity of the head should match the convexity of the capitellum.Patient impact included the radial head disassociation/loosened radial head arthroplasty with 8mm ulnar variance and significant capitellum defect with subsequent radial head arthroplasty revision to competitor components under fluoroscopy and ligament repair.A post-surgical restorative phase would be anticipated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for katalyst¿ bipolar radial head system revealed that as with all internal fracture fixation devices, potential adverse effects include loosening or change in position of the implant or its components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include ¿somewhat lax¿ distal radioulnar joint with ¿some residual ulnar positive variance¿ post osteotomy/wrist arthroscopy, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
21MM KATALYST RADIAL HEAD
Common Device Name
PROSTHESIS, ELBOW, HEMI-, RADIAL, POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18735706
Report Number1020279-2024-00398
Device Sequence Number6276053
Product Code KWI
UDI-Device Identifier00885556827314
UDI-Public00885556827314
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K213827
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number221421
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2024
Supplement Date Received by Manufacturer04/05/2024
05/31/2024
Initial Report FDA Received Date02/19/2024
Supplement Report FDA Received Date04/08/2024
06/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6.5MM KATALYST STEM
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age68 YR
Patient SexMale